Does Adderall Cause Acne Breakouts?
What is AdderallÂ®?
AdderallÂ® is a brand name medication containing amphetamine, dextroamphetamine and a few trace salts. It is primarily used in the treatment of ADHD (Attention Deficit Hyperactivity Disorder) and narcolepsy (a disorder in which sudden sleep occurs). AdderallÂ® (including Adderall XR Â®) and its generic counterparts may vary in color and shape, depending on the manufacturer and the dosage.
Reports are Many
Some users of AdderallÂ® have reported the onset or increase of acne while using the medication. Entering the keywords "Adderall" and "acne" into an Internet search engine will produce a host of sources where individual users, and even some people claiming to be experts, claim that AdderallÂ® can cause acne. An objective look at the medical data will provide an answer, as well as perhaps some explanations for those experiencing acne trouble while using AdderallÂ®.
Go to the Experts' Source
The PDR (Physician's Desk Reference) is the definitive source for information about prescription medications---an exhaustive encyclopedia listing all prescription medications, along with comprehensive information regarding such things as uses, symptoms of conditions, treatment dosages and side effects for each medication. The PDR lists side effects as either "common," "rare," or "extremely rare." Side effects affecting 1 percent or more of the population using the medication are listed as "common," while those side effects reported by less than 1 percent of the population are listed as "rare." Where side effects are noted as "extremely rare," only a few cases of the side effect have ever been reported and confirmed as having been caused by the medication.
Acne is Not Listed
In the case of AdderallÂ®, the PDR does not list acne under any category of side effect. This means that no verifiable cases of acne have been linked to the use of AdderallÂ®. Then, why do many people seem to be reporting acne problems related to AdderallÂ® use, if the PDR excludes it as a side effect? Several explanations are possible.
A Matter of Timing
Many children diagnosed with ADHD change medications during the course of their treatment several times before the onset of puberty. Some do not begin taking medication at all until entering the cusp of puberty. Of course, puberty brings its own hormonal changes which may result in the appearance or increase of acne.
Some people may begin the use of AdderallÂ® at the beginning of a seasonal change, for instance, as spring gives way to summer. Acne may increase due to increased perspiration, more time outdoors and other pore-clogging factors. Though perspiration and dirt do not cause acne themselves, they can be cause for bacteria coming in contact with the skin as hands touch the face more. For athletes, if the introduction of AdderallÂ® corresponds with the beginning of a sports season in school, increased perspiration, hormonal changes and other factors may be to blame for acne problems; or the end of a sports season may result in significantly decreased physical activity, which can cause changes in circulation and hormone production levels. Really, any number of factors unrelated to the use of AdderallÂ® may be the culprit where acne issues arise.
Hydration is Important
One possible (and viable) explanation tangentially related to AdderallÂ® use is that amphetamines---which comprise AdderallÂ®---are a diuretic. Diuretics cause increased urination and removal of water from the body. In some cases, where people already tend toward insufficient hydration, the diuretic effect of AdderallÂ® may cause true dehydration. Hydration is an important factor in allowing the body to "self-clean." Thus, dehydration secondary to AdderallÂ® use, in addition to resulting in other symptoms such as dry mouth or constipation, may lead to an increase in acne. To be sure this does not happen, be purposeful about staying hydrated. As a rule, drink sufficient hydrating liquids until urine is no longer yellow, but remains clear.
It Could Be Something Else
More likely, users of AdderallÂ® who report acne problems may be mistaking some other condition for acne. The PDR does list urticaria ("hives"), rash and angioedema ("hives" that affect deeper layers of the epidermis) as possible side effects of AdderallÂ®. All of these conditions involve redness, swelling and irritation---even deep irritation which may appear cystic in nature, in the case of angioedema. A visit to the prescribing doctor or a dermatologist may reveal that one of these skin conditions is, in fact, present and not acne at all.
Get Help if You Need It
Though AdderallÂ® may not be the cause, acne can be disruptive, both physically and emotionally. If you have concerns about your acne, modern treatment options are effective and numerous. See your primary care physician or a dermatologist to learn more about options, remedies and practical strategies for reducing or eliminating acne.
Teenagers aren't the only ones who deal with acne. According to the U.S. National Library of Medicin...
Overview Acne breakouts can be both embarrassing and painful. Affecting between 17 and 45 million pe...
Overview Some people rarely have acne, but an unexpected acne breakout can occur at any time for a n...
Introduction Acne is a common ailment of the skin experienced in puberty and for many, well into adu...
Overview Acne is the term for pimples, zits or blemishes on the skin. There are different types of s...
Overview Acne is the result of overactive sebaceous glands in the skin that produce too much oil. Th...